Using Narcan to treat opioid overdoses
A primer for cops
As police officers, you take an oath to “protect and serve” your communities. You are the tip of the spear for the public safety community. This places you in a unique position to be the first, first responder on scene of a vast array of medical emergencies, especially opioid overdoses where you can literally save lives through the administration of Narcan.
The longer the opiate epidemic continues, the more we learn about the treatment of these emergencies. Here's a primer for cops.
Delivering the Narcan
Simply put, Narcan pushes the opiates off the receptor sites inside the body so the opiates can’t latch on to anything and have an effect.
Several factors impact the effectiveness of Narcan. One is the potency of the drug. A victim who overdosed on pills may not require as much Narcan to knock the opiates off the receptors as a victim who consumed potent heroin or heroin laced with fentanyl.
Intranasal Narcan works by being atomized into a mist that is absorbed by the mucus membranes of the nostril. In order to atomize, it is necessary to push rather hard. However, remember each nostril is only able to handle 1 mL of atomized fluid at a time. In most cases, intranasal Narcan takes 2-5 minutes to start working. Allowing the medicine time to work is essential. Delivering numerous doses back-to-back achieves nothing and wastes Narcan as the majority is not absorbed by the victim.
Victims that suddenly regain consciousness after receiving Narcan are at risk of seizures, vomiting, aspiration, pulmonary edema and unopposed activity of other intoxicants such as methamphetamine.
Two minutes can feel like an eternity when you are alone with someone who isn’t breathing. This brings me to another point when it comes to opioid overdose treatment. Since the victim isn’t breathing, ventilating them is effective in helping the Narcan get into the system and may help prevent cardiac arrest when waiting for your Narcan to work. This can be achieved by using a pocket mask with a one-way valve or, if you are able/allowed, using a bag-valve-mask.
Bag-valve-masks (or BVMs) are basically handheld ventilators that consist of a mask with a “bag” attached to it. You place the mask over the nose and mouth of the victim, creating a seal over the face with your hands and squeeze the bag until you see the chest rise. Breaths are given slowly over a couple of seconds every 5-6 seconds. Even though you see EMS use the BVM with oxygen, it is not required. Atmospheric air consists of 21% oxygen thus the victim will receive more oxygen than doing nothing at all.
Roll the victim
Once all of this is done, if the victim wakes up or is breathing again effectively, consider rolling the victim onto his/her side to prevent aspiration should the victim vomit. Vomiting is a strong possibility for overdose victims. This small step can prevent long-term hospital stays and give the victim a better long-term outcome. Pro tip: Always roll the victim away from you, unless you want to have to change your uniform.
As we progress through this opioid epidemic studies are being conducted that refine our treatment of opioid overdoses. Sharing this information with others that have the ability to use Narcan is very important. In addition to reading this article, speaking with local EMS professionals on the streets about how they practice can be a valuable way to improve even the most basic of medical treatments. Stay safe!